Minnesota, 2004

Cold in Minnesota, August 19 to 21, 2004

August 19 to 21, 2004 · NWS FGF · 23 events in 23 counties and zones

Patchy frost occurred over portions of the area throughout these 3 mornings, which was not normal for August. As patchy frost also occurred on June 23rd and 24th, the only summer month that didn't have frost was July.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Patchy frost occurred over portions of the area throughout these 3 mornings, which was not normal for August. As patchy frost also occurred on June 23rd and 24th, the only summer month that didn't have frost was July. The usual date for a first frost is not until mid to late September. Daily, monthly, and seasonal temperature records were all set. On August 19th, the coldest morning temperatures were 34 degrees (11S Roseau) and 35 degrees (4S Humboldt and 7W Greenbush). Record lows were set at Fargo (39) and at the Grand Forks airport (37). On August 20th, the coldest morning temperature was 29 degrees (Thorhult and 6SW Warren). Karlstad 2SE dipped to 30 degrees. Record lows were again set at Fargo (34) and the Grand Forks airport (32). On August 21st, the coldest temperature was 30 degrees (Thorhult). A record low was set at the Grand Forks airport (38). The normal low at this time in August was around 55 degrees. When the month of August ended, it was the coldest August on record for the Grand Forks airport, and the second coldest at Fargo. For the summer season (June, July, and August), it was the coldest on record for the Grand Forks airport and the seventh coldest for Fargo. Damage to crops was widespread and yet spotty. Crops in lower lying areas were more susceptible to frost than those slightly higher. Some crops, like soybeans, edible beans, and corn, were also more susceptible to frost than root crops such as sugarbeets and potatoes. Some crop varieties were also more frost resistant than others. The cool summer and prior frosts put many crops about 2 to 4 weeks behind schedule. The majority of crops that needed warm nights to mature (such as corn or tomatoes) were not expected to make it. Minnesota crop losses were estimated at $190 million, over 2.8 million acres in 27 counties (14% of the total crop acreage). However, this estimate did not cover the rest of the cold growing season. The tourism/resort industry also reported decreased summer revenue. Garden and vegetable farmers were hit hard, with some vegetables not ripening. Leaves on trees turned color early and started falling from trees. The bee industry was also hurt by the cold. Minnesota was the nation's fifth honey producer in 2003. The cold weather meant fewer blossoms and less active bees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 7:00 PM CST, 5 hours earlier.

Area forecast discussion, Aug 18, 7:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
800 PM CDT WED AUG 18 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED HIGH PRESSURE OVER THE NORTHERN PLAINS WITH
RESULTANT ANTICYCLONIC CURVATURE OVER REGION. LATEST VISIBLE SATELLITE
IMAGERY INDICATED GRADUAL REDUCTION IN CU FIELDS DURING THE PAST COUPLE
OF HOURS IN RESPONSE TO LOSS OF DAYTIME HEATING.

.SHORT TERM...
EXPECT WINDS TO DECOUPLE AS EVENING WEARS ON SETTING THE STAGES FOR
CLEAR SKIES ALONG WITH LIGHT WINDS. THIS SCENARIO COUPLED WITH VERY
DRY AIRMASS OVERHEAD I.E. DEWPOINTS IN THE 30S SHOULD PAVE THE WAY
FOR GOOD RADIATIONAL COOLING CONDITIONS WITH OVERNIGHT LOWS APPROACHING
RECORD LOWS FOR THIS DATE. WILL UPDATE ZONES LATER THIS EVENING TO
ADDRESS WIND AND CLOUD TRENDS. NONE OF THESE UPDATES SHOULD BE
SIGNIFICANT IN NATURE.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Aug 18, 5:45 AM CST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
645 AM CDT WED AUG 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
645 AM CDT WED AUG 18 2004

...WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

...STRONG WINDS EXPECTED TODAY ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL BLOW BETWEEN 25 AND 35 MPH WITH GUSTS OVER 40
MPH ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA BETWEEB 9 AM AND 3 PM. WINDS WILL SLOWLY SUBSIDE AFTER 3
PM...AS HIGH PRESSURE BUILDS INTO THE REGION.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE THIS MORNING...BUT NO SEVERE
STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS PARTS OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Clearwater

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norman

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahnomen

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Becker

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Becker

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
East Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hubbard

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wilkin

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Otter Tail

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wadena

When
August 19, 12:00 AM CST to August 21, 11:59 PM CST
Where
Wadena forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421166, 5421224, 5421225, 5421226, 5421227, 5421228, 5421229, 5421230, 5421231, 5421232, 5421233, 5421234, 5421235, 5421236, 5421237, 5421238, 5421239, 5421240, 5421241, 5421242, 5421243, 5421244, 5421245.